Texas, 2009Heat in Texas, July 4 to 5, 2009
July 4 to 5, 2009 · NWS HGX · 3 events in 3 counties and zones
A hot and humid airmass settled over the area over the July 4th holiday. Afternoon heat indices around the Houston metro area ranged from 106 to 109.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A hot and humid airmass settled over the area over the July 4th holiday. Afternoon heat indices around the Houston metro area ranged from 106 to 109.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 4, 2:35 PM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 4, 2:35 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
335 PM CDT SAT JUL 4 2009
.DISCUSSION...
IF MODELS DO VERIFY...A MUCH NEEDED BREAK WITH THE SEEMINGLY UNRE-
LENTING HEAT IS POSSIBLE NEXT WEEK. HOWEVER THIS BIG HOT SHOULD IS
EXPECTED TO STICK AROUND THROUGH TOMORROW. FLATTISH BUT PERSISTENT
UPPER RIDGING PROVIDING ENOUGH SUBSIDENCE TO THIN OUT THE CU FIELD
AND KEEP BEST LIFT WELL NORTH OF OUR CWA TODAY. HEAT INDICIES THUS
FAR HAVE RANGED FROM 102-108 AREAWIDE AND IAH HAS ALREADY TIED ITS
HIGH TEMP RECORD FOR THE DAY (100 IN 1970). SO IT REALLY IS HOTTER
THAN A FIRECRACKER OUT THERE TODAY.
CHANGES ARE PROGGED TO BEGIN TOMORROW EVE/NIGHT WITH THE APPROACH/
PASSAGE OF A WELL DEFINED S/W FROM ATOP THE WEAKENING UPPER RIDGE.
THIS FEATURE SHOULD HELP DRAG A WEAK FRONTAL BOUNDARY INTO THE NRN
REACHES OF THE CWFA MON. THE COMBINATION OF ALL THIS SHOULD RESULT
IN A DECENT SHOT OF PCPN FOR THIS TIMEFRAME. IN FACT...THE POOLING
PWS PUT FORTH FROM THE MODELS (AOA 2.1-2.5) ARE INDICATING MAYBE
MODERATE RAINFALL AT THE LEAST.
BUT WAIT THERES MORE. THIS CHANGE IN THE SYNOPTIC PATTERN IS FCST
TO HOLD THRU THE COMING WEEK. THE RIDGE ALOFT IS EXPECTED TO BUILD
ACROSS THE WRN U.S. AS WE REMAIN IN/NEAR THE TROF AXIS. SO THE IN-
CREASINGLY NWLY UPPER FLOW WILL ALSO INCREASE THE PROBABILITIES OF
MORE S/W ACTIVITY (AND HOPEFULLY MORE RAIN CHCS). 41
&&
.MARINE...
PRESSURE GRADIENT HAS TIGHTENED UP IN RESPONSE TO DEVELOPING SFC LOW
OVER THE SRN PLAINS. AS A RESULT...HAVE POSTED CAUTION FLAGS FOR THE
00-60 NM WATERS TONIGHT WITH 15-20 KT WINDS AND SEAS UP TO 5 FT
ANTICIPATED. WINDS ARE EXPECTED TO DROP BACK TO 10-15 KTS
SUNDAY/SUNDAY NIGHT WITH SEAS 3-4 FT. GENERALLY LIGHT TO MODERATE
ONSHORE FLOW THE REST OF THE PERIOD WITH SOUTH TO SOUTHWEST WINDS
5-15 KTS AND SEAS 2-4 FT. 35
&&
.AVIATION...
GENERALLY VFR CONDITIONS EXPECTED THROUGH LATE SUNDAY. SCATTERED
3KFT CU WILL DEVELOP IN THE MORNING MIXING TO 5-6KFT BY 18Z. A
LITTLE BREEZIER TODAY WITH SOUTHWEST WINDS AROUND 15 KTS EXPECTED.
WINDS WILL DECREASE TO AROUND 10 KTS OR LESS OVERNIGHT. STRATUS DECK
WILL IMPACT KCLL/KUTS 10-14Z SUNDAY WITH MVFR CEILINGS. 35
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 77 102 76 93 75 / 10 20 30 30 20
HOUSTON (IAH) 78 100 78 93 75 / 10 10 20 30 20
GALVESTON (GLS) 82 92 81 90 80 / 10 10 10 20 20
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...HEAT ADVISORY UNTIL 7 PM CDT SUNDAY FOR THE FOLLOWING ZONES:
AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
WALLER...WASHINGTON...WHARTON.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION FROM 7 PM CDT THIS EVENING
THROUGH SUNDAY MORNING FOR THE FOLLOWING ZONES: WATERS FROM
FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20
NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.
&&Hazardous weather outlook, Jul 4, 3:55 AM CST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
455 AM CDT SAT JUL 4 2009
GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-051200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
455 AM CDT SAT JUL 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
NEAR RECORD HEAT CAN BE EXPECTED TODAY AS AN UPPER LEVEL RIDGE OF HIGH
PRESSURE BUILDS OVER THE REGION. ABOVE NORMAL HIGH TEMPERATURES APPROACHING
OR EXCEEDING 100 DEGREES CAN BE EXPECTED IN MANY INLAND AREAS. HEAT
INDEX VALUES WILL PEAK IN A 102 TO 107 RANGE WITH A FEW SPOTS EQUALING
OR EXCEEDING 108. A HEAT ADVISORY MIGHT BE NEEDED.
.DAY TWO...SUNDAY
NEAR RECORD HEAT CAN BE EXPECTED AS AN UPPER LEVEL RIDGE OF HIGH PRESSURE
REMAINS ACROSS THE AREA. ABOVE NORMAL HIGH TEMPERATURES APPROACHING
OR EXCEEDING 100 DEGREES ARE ANTICIPATED IN MANY INLAND AREAS. HEAT
INDEX VALUES WILL PEAK IN A 102 TO 107 RANGE WITH A FEW SPOTS EQUALING
OR EXCEEDING 108. A HEAT ADVISORY MIGHT BE NEEDED.
.DAYS THREE THROUGH SEVEN...MONDAY THROUGH FRIDAY
LOWER TEMPERATURES AND INCREASING RAIN CHANCES ARE EXPECTED AS THE UPPER
LEVEL RIDGE WEAKENS AND MOVES OFF TO THE WEST. SOME BENEFICIAL RAINFALL
IS POSSIBLE FOR PORTIONS OF SOUTHEAST TEXAS...ESPECIALLY MONDAY THROUGH
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Heat, Montgomery
- When
- July 4, 4:00 PM CST to July 5, 5:00 PM CST
- Where
- Montgomery forecast zone
- Reported by
- ASOS
- Coordinates
- 30.300, -95.503 (the zone’s center; the record gives no point)
Afternoon heat indices up to 109 were measured at Conroe ASOS.
Heat, Harris
- When
- July 4, 4:00 PM CST to July 5, 5:00 PM CST
- Where
- Harris forecast zone
- Reported by
- ASOS
- Coordinates
- 29.857, -95.392 (the zone’s center; the record gives no point)
Afternoon heat indices up to 108 were measured at Houston area sensors.
Heat, Fort Bend
- When
- July 4, 4:00 PM CST to July 5, 5:00 PM CST
- Where
- Fort Bend forecast zone
- Reported by
- ASOS
- Coordinates
- 29.528, -95.771 (the zone’s center; the record gives no point)
Afternoon heat indices up to 108 were measured at Sugarland Airport.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, July 4, 20091 death · 26 injured · 1 event
- Flash Flooding and Hail in Tennessee, July 4 to 5, 20091 death · $70,000 · 50 kt wind · 10 events
- Flash Flood and Lightning Strike in New Mexico, July 4, 20091 death · 6 injured · $2,000 · 2 events
- Lightning Strike in Montana, July 4, 20091 death · 1 event
- Tornadoes and Damaging Winds in Kentucky, July 4, 2009$221,000 · EF1 · 14 events
- Flash Flooding and Flooding in Iowa, July 4, 2009$285,000 · 20 events
- Flash Flooding and Hail in Wyoming, July 4, 2009$550,000 · 1 in hail · 5 events
- Flash Flooding and Hail in Idaho, July 4, 2009$501,000 · 1 in hail · 4 events
- Damaging Winds in Missouri, July 4, 2009$170,000 · 65 kt wind · 2 events
- Flooding in Iowa, July 4 to 8, 2009$50,000 · 3 events
- Lightning Strike in Maine, July 4, 2009$50,000 · 1 event
- Damaging Winds and Lightning Strikes in Tennessee, July 4, 2009$31,000 · 55 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191309, 191310, 191311.